Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jun 12, 2020, 2:19 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2020, 2:19 PM EDT (18:19 UTC)
- Expired
- Jun 12, 2020, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:15 PM EDT | FLOOD | 5 Ese Winnabow, NC | EMERGENCY MANAGER REPORTED THAT PORTIONS OF GOVERNOR'S ROAD AND FUNSTON ROAD ARE IMPASSABLE DUE TO FLOODING. |
| Jun 12, 5:22 PM EDT | FLOOD | 7 Ne Boiling Spring Lak, NC | NC DOT REPORTED ROAD CLOSURES ON NC-133 NEAR FUNSTON ROAD IN BRUNSWICK COUNTY DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WGUS52 KILM 121819
FFWILM
NCC019-129-122115-
/O.NEW.KILM.FF.W.0005.200612T1819Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
219 PM EDT Fri Jun 12 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
South central New Hanover County in southeastern North Carolina...
Southeastern Brunswick County in southeastern North Carolina...
* Until 515 PM EDT.
* At 218 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Oak Island, Carolina Beach, Kure Beach, Caswell Beach, Bald Head
Island, Yaupon Beach, South Masonboro Island, Snows Cut, Ocean
Crest Pier, Boiling Spring Lakes, St. James, Southport, Fort
Fisher, Myrtle Grove, Sea Breeze, Silver Lake and Dosher Memorial
Hospital.
Additional rainfall amounts of 1-2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 7787 3397 7791 3391 7795 3384 7796
3384 7797 3386 7801 3387 7801 3388 7800
3387 7802 3389 7802 3389 7803 3391 7815
3405 7812 3413 7804 3415 7793 3412 7785
FLASH FLOOD...RADAR INDICATED
$$
212 follow-up statements
855
WGUS72 KILM 121939
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
339 PM EDT Fri Jun 12 2020
NCC019-129-122115-
/O.CON.KILM.FF.W.0005.000000T0000Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
339 PM EDT Fri Jun 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTH CENTRAL NEW HANOVER AND SOUTHEASTERN BRUNSWICK COUNTIES...
At 332 PM EDT, emergency management reported that portions of
Governor's Road and Funston Road in southeastern Brunswick County
are impassable due to high water. Up to 3 inches of rain have fallen
with heavy rain coming to an end over the next hour or so. Flash
flooding may occur or continue to occur as water begins to drain
from small basins and streams. Motorists should continue to use
caution as standing water or water over roadways can be dangerous.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Oak Island, Carolina Beach, Kure Beach, Caswell Beach, Bald Head
Island, Yaupon Beach, Ocean Crest Pier, Boiling Spring Lakes, St.
James, Southport, Fort Fisher and Dosher Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3384 7796 3384 7797 3386 7801 3387 7801
3388 7800 3387 7802 3389 7802 3389 7803
3391 7815 3405 7812 3407 7798 3405 7788
3397 7791 3391 7795
FLASH FLOOD...OBSERVED
$$
21432
WGUS72 KILM 122105
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
505 PM EDT Fri Jun 12 2020
NCC019-129-122115-
/O.EXP.KILM.FF.W.0005.000000T0000Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
505 PM EDT Fri Jun 12 2020
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL NEW HANOVER AND
SOUTHEASTERN BRUNSWICK COUNTIES WILL EXPIRE AT 515 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3384 7796 3384 7797 3386 7801 3387 7801
3388 7800 3387 7802 3389 7802 3389 7803
3391 7815 3405 7812 3407 7798 3405 7788
3397 7791 3391 7795
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:33 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 12, 1:33 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 133 PM EDT Fri Jun 12 2020 .SYNOPSIS... Unsettled weather will continue into next week with a stalled front generating daily showers and thunderstorms. Rain chances will begin to diminish early next week as high pressure weakly builds into the region. && .UPDATE... Latest surface analysis suggest the front is very close to the coast, might even be just off the northeast SC coast. This should bring about a dry period for inland areas, something all of the guidance is pointing to. Closer to the coast showers and thunderstorms are showing impressive rainfall rates and flooding, mostly minor urban flooding, could be an issue for areas with frequent, heavier convection. Tweaked POP to raise values along the coast for frontal convection and drop numbers a bit for western areas. Inland areas could see temps running a bit warmer than forecast should cloud cover really break up. Closer to the coast temps are not expected to move a lot due to clouds and heavy rainfall. Only minor tweaks needed for morning update. && .NEAR TERM /THROUGH SATURDAY/... Another near term period with relatively high POPs thruout. Although, areal coverage of pcpn should encompass much of the FA, fcst QPF amounts should remain below FFG and as a result will hold off with the FFA. In addition, antecedent conditions, ie. Pcpn coverage and rainfall amounts across the FA Thu remained below concerning amounts that would have had a determining factor for a FFA issuance for today. Nevertheless, QPF and rainfall amounts from previous day(s) will likely increase the likelihood of a FFA as we go forward. The majority of the pcpn for the next couple of days, will fall across sandy soils and closer to the coast, ie. east of the I-95 corridor. POPs generally categorical at the pcpn's peak today...and high chance for Sat. Looking at a 10 degree or less diurnal temperature range each day. The exception, the far NW portions of the FA, west of the I-95 corridor, and located west of the cold front. This area could observe 15+ degree diurnal range due to breaks in the pcpn as well as in the clouds which will result in daytime highs reaching in the low to mid 80s. 24 hr QPF amounts today will run roughly one-half inch or less west of I-95, to 0.5 to 1.75 inches closer to the coast. 24 hr QPF amounts for Sat will run around 0.1 inches or less west of I-95, up to 0.7 inches along the immediate coast. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Moisture will pool along the immediate coast along stalled frontal boundary Saturday night. Inland areas may stay cloudy but likely rain-free. Low level flow veers Sunday leading to this moisture washing back inland while a fairly deep trough by June standards develops not far to our north. The trough remaining to our north means that deep layer moisture will not get a chance to develop keeping rainfall amounts in check across most of the area though a few coastal locales may net some more appreciable totals. Both nights look pretty seasonable but Sunday afternoon's temperatures will run below climo. && .LONG TERM /MONDAY THROUGH FRIDAY/... An unusual warm season pattern sets up early next week setting the stage for a prolonged period of elevated rain chances that may include the possibility of heavy rain and flooding issues. An upper low cuts off from the westerlies and meanders/nearly stalls over NC. The best chance for this rainfall to be heavy comes Monday and Tuesday as the mid level gyre initially draws the Atlantic moisture into the area whereas later in the week some dry air may entrain into the system. Overall there isn't much low level baroclinicity so the surface reflection will remain poorly defined, likely preventing overall higher rainfall totals. As is usually the case with deeply cut off systems its longer term fate is uncertain as it is poor handled by various models. It appears to remain the dominant weather player for the entire period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A cold front is hovering essentially right over the Carolina coast, bringing widespread showers and storms to the Cape Fear region. As a result, MVFR conditions dominate the coastal area, with a few brief pockets of IFR/LIFR in heavier rain. VFR is starting to make more of an appearance inland as drier air filters in behind the cold front, though a scattered cloud deck of 2500-3000ft still lingers back near KLBT and KFLO. Associated showers and storms with the front are slowly pushing out to the Atlantic. While KCRE and KMYR have dried out more recently, KILM can still expect plenty more rain over the next few hours. Widespread rain tapers off late this evening, leaving a few scattered showers behind it. MVFR still lingers throughout the overnight hours, but dry air looks to infiltrate the column more towards the end of the 18Z TAF period, bringing us back to VFR finally. Winds generally back towards the northeast tonight into tomorrow morning. Extended Outlook...Frontal boundary over the area late Friday night will provide continued pcpn chances and shifting winds. Expect daily brief periods of flight restrictions ranging from early morning fog, low stratus, and late morning and afternoon showers & thunderstorms going into the weekend and early next week. && .MARINE... For today, the stalled front will remain just inland from the coast with the end result, southerly winds around 10 kt or 10-15 kt. The front is fcst to drift to the coast tonight and off the coast and just offshore during Sat. This will result in winds starting out southerly this evening, then becoming NE 5 to 10 kt by sunrise Sat, and a solid NE winds 10 to 15 kt during Sat. For the most part, the sfc pg will remain rather relaxed across the local waters due to the area waters within the frontal zone itself for a good portion of the time. Seas will either run in the 2 to 3 foot range, or hoover around 3 feet. Wind-waves at 4 to 5 second periods will dominate the seas spectrum via power but an underlying 1 foot 11 to 14 second period swell remains observable. Light onshore flow will veer Saturday night into Sunday as weak boundary moves ashore. Overall wave heights will not be large but spectral plots are showing several wave groups at times possibly leading to the occasional steep wave face due to constructive interference. Light onshore flow is expected to last for the remainder of the five day forecast as a rare upper level low stalls over NC with a weak surface reflection at the surface. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...III NEAR TERM...DCH SHORT TERM...MBB LONG TERM...MBB AVIATION...IGB MARINE...DCH/MBB
Hazardous weather outlook, Jun 12, 3:20 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 320 AM EDT Fri Jun 12 2020 AMZ250-252-254-256-130730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 320 AM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-130730- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 320 AM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Heavy rain producing showers and thunderstorms could bring temporary ponding of water across local roadways and flooding across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sat thru Tue: Heavy rain producing showers and thunderstorms could bring temporary ponding of water across local roadways and flooding across poor drainage and low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 130730- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 320 AM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Heavy rain producing showers and thunderstorms could bring temporary ponding of water across local roadways and flooding across poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sat thru Tue: Heavy rain producing showers and thunderstorms could bring temporary ponding of water across local roadways and flooding across poor drainage and low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:38 PM EDT | River Flood Warning | ILM | Robeson | 50 hr |
| Jun 12, 9:17 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus, New Hanover, Pender | 118 min |
| Jun 12, 11:15 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus, New Hanover | 60 min |
| Jun 12, 12:16 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 59 min |
| Jun 12, 1:10 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 2 hr |
| Jun 12, 3:49 PM EDT | Areal Flood Advisory | ILM | Brunswick | 86 min |
| Jun 12, 7:30 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 25 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.